Q&A: Medication overuse headache
By: Ria Bhola, Headache Nurse Specialist
The information on how best to use painkillers and triptans, and why doctors prescribe reduced amounts can be unclear. Here we answer some common questions on this topic.
What is medication overuse?
People take painkillers to relieve the symptoms of a migraine attack. When the pain returns, they take more. Over time, the painkillers stop being helpful and become harmful and less effective. This can lead to more migraine attacks or headaches which are sometimes referred to as rebound headache.
For many, it can feel like the migraine attack never completely goes away.
A general pattern then develops with more days of headache or migraine and more painkillers needed. This pattern is experienced in medication overuse headache. Doctors believe that this can make migraine become chronic and more difficult to treat. Therefore, reducing and stopping the frequent painkillers aims to reduce the number of migraine attacks and headaches a person experiences.
What types of medicines cause medication overuse headache (MOH)?
All painkillers (or acute medicines) have the potential to cause this problem if taken too often. You may have been prescribed one or some of these painkillers to treat migraine:
- Simple painkillers such as paracetamol, aspirin, non-steroidal anti-inflammatory drugs (NSAIDs), (e.g. naproxen, diclofenac, ibuprofen)
- Triptans such as sumatriptan, rizatriptan, zolmitriptan, almotriptan, eletriptan, frovatriptan, naratriptan
- Combination painkillers which contain a combination of caffeine, paracetamol or aspirin, such as Anadin extra
- Opiates which cause dependency and often include codeine. Examples are zapain, codydramol and tramadol. These can also be more difficult to stop taking because of unpleasant withdrawal symptom
- These are less often used due to dependency and side effects associated with tightening of the blood vessels e.g. cafergot
All of these painkillers can cause MOH if taken too frequently. If you are taking any of these medicines more than two days per week on average, ask your doctor or nurse for help in finding a better treatment.
My doctor said I need to take fewer triptans and painkillers, what should I do?
It may be necessary to use your acute treatment or painkillers differently.
Triptans can be used safely on eight to 10 days per month and simple painkillers can be used on up to 15 days. However, many doctors will suggest eight to 10 days maximum per month for any painkiller as the safest option. Limiting the overall number of days allows the body’s own pain systems to work better and help fight the pain.
Although the number of days is limited, more than one dose of a painkiller can be taken in a single day (as prescribed). This will still only count as one painkiller day.
Reducing painkillers and triptans can be done slowly or abruptly. Most people find it easier to reduce gradually. It helps to remain off the medicine for a couple of weeks and then reintroduce the medicines in the recommended amounts only. This can make them more effective when used. Codeine or opiates should be reduced more gradually and with medical supervision.
Withdrawal symptoms tend to depend on how quickly you choose to reduce the painkillers. These symptoms are temporary, lasting days or a couple of weeks, depending on the type of medicine. You may experience temporary symptoms such as headache, nausea, dehydration, feeling irritable and having trouble sleeping.
To overcome these withdrawal symptoms, it can be helpful to plan coming off the painkillers with your doctor in advance. Taking an anti-sickness/anti-nausea medicine, drinking lots of fluid, getting rest and sleep will all help over those days. In some cases, taking a daily NSAID medicine such as naproxen, during the withdrawal (if safe for you), can also help. Some people will also be taking painkillers for other conditions and need to manage this carefully. The best regime for you should be decided with your doctor or headache clinic.
How should I use painkillers and triptans to avoid medication overuse?
- If possible, treat migraine attacks early on the first day of pain, with extra doses to get rid of an attack sooner. This will reduce the chance of the attack returning the next day when more painkillers will be needed.
- Speak to your doctor about combining painkillers. For example, taking an NSAID together with a triptan and anti-sickness medicine can be very helpful to treat an attack quickly and completely. Second doses on the same day may be taken.
- If you receive too few doses to treat attacks (e.g., six triptan tablets per month but require two doses per migraine day), this may be insufficient. You should ask your doctor for additional doses, explaining that you need to take two doses on a single day to completely treat a migraine attack. The overall amount of triptans used should still be limited to treatment on two days per week (or eight days per month).
- Your doctor will also consider any other medical conditions you have when selecting the best treatment for you.
I still have frequent migraine attacks, what can I do?
If you regularly have migraine attacks or require painkillers on eight or more days per month, you should talk to your doctor about taking a preventive medicine. This is a treatment used to reduce the overall number of migraine attacks.
For many people, removing the frequent painkillers is useful to reveal the true pattern of their underlying migraine. This can be captured by using a headache diary and is also very helpful in deciding the best treatments to try. Not everyone gets the same benefit from a preventive and if required you can be referred to a headache specialist clinic or a neurologist, to have access to additional treatments.